New Jersey, 2015

Flood and Winter Weather in New Jersey, January 18, 2015

January 18, 2015 · NWS OKX · 10 events in 10 counties and zones

Warm air overriding a stationary front along the coast, while a shallow Arctic air mass remained entrenched over land, led to light freezing rain through the day, and also into the evening in the higher interior elevations. Freezing rain continued even as air temperatures warmed above freezing due to very cold ground temperatures.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Warm air overriding a stationary front along the coast, while a shallow Arctic air mass remained entrenched over land, led to light freezing rain through the day, and also into the evening in the higher interior elevations. Freezing rain continued even as air temperatures warmed above freezing due to very cold ground temperatures. The frozen ground also resulted in flooding in Union County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 18, 4:43 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jan 18, 4:43 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
443 AM EST SUN JAN 18 2015

.SYNOPSIS...
LOW PRESSURE DEVELOPS ALONG THE MID ATLANTIC COAST THIS
MORNING...THEN TRACKS TO JUST SOUTH OF LONG ISLAND BY THIS
EVENING...THEN INTO MAINE AS IT DEEPENS TONIGHT. THE LOW THEN SLOWLY
MOVES INTO THE WESTERN CANADIAN MARITIME PROVINCES THROUGH MONDAY
NIGHT...AS HIGH PRESSURE BUILDS IN FROM THE WEST. ANOTHER LOW
TRACKS ACROSS THE OHIO RIVER VALLEY TUESDAY...INTO THE MID
ATLANTIC STATES TUESDAY NIGHT...THEN TO THE SOUTH THEN SOUTHEAST
OF LONG ISLAND THROUGH WEDNESDAY NIGHT. WEAK HIGH PRESSURE
BUILDS IN ON THURSDAY. A COLD FRONT APPROACHES FROM THE WEST
THURSDAY NIGHT...THEN CROSSES THE AREA FRIDAY. HIGH PRESSURE THEN
BUILDS IN FROM THE SOUTHWEST FRIDAY NIGHT...THEN SLIDES OFFSHORE
SATURDAY AS A STORM SYSTEM APPROACHES FROM THE WEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 9Z...PRECIPITATION WAS ONLY REPORTED REACHING THE GROUND AS
FAR N AS KSBY. THIS SUPPORTS HIGH RES MODELS AND 6Z NAM IDEA OF AREA
STAYING DRY THROUGH 12Z. BASED ON THE SLOWER ARRIVAL TIME OF
PRECIPITATION...EXPECT COASTAL AREAS TO WARM TO ABOVE FREEZING
BEFORE THE PRECIPITATION BEGINS. AS A RESULT...HAVE CANCELLED THE
FREEZING RAIN ADVISORY FOR NYC...HUDSON...E UNION AND ESSEX...AND
S WESTCHESTER...FAIRFIELD AND NEW HAVEN COUNTIES.

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR INTERIOR
PORTIONS OF NE NJ/LOWER HUDSON VALLEY/SW CT WITH TIMING
UNCHANGED...AS THERE SHOULD BE A PERIOD OF MAINLY FREEZING
RAIN...WITH POSSIBLY SOME SNOW MIXED IN AT THE START THERE THIS
MORNING. PRECIPITATION CHANGES TO RAIN THROUGHOUT BY MID MORNING.
BEFORE THEN THERE IS THE POTENTIAL FOR MAINLY A GLAZE OF
ICE...EXCEPT UP TO AROUND A TENTH OF AN INCH OF ICE ACROSS W
ORANGE COUNTY.

THERE IS STILL QUITE A BIT OF UNCERTAINTY AS TO THE TIMING OF THE
PRECIPITATION WITH RESPECT TO THE WARMING OF THE GROUND. FOR AREAS
WITHOUT AN ADVISORY...ANY PATCHES OF FREEZING RAIN WHICH DO OCCUR
WILL BE ADDRESSED BY A SPECIAL WEATHER STATEMENT. THERE IS SOME
POSSIBILITY THAT THE ADVISORY AREA COULD END UP GETTING TRIMMED
BACK FURTHER AROUND ITS EDGES WITH LITTLE...IF THE PRECIPITATION
ARRIVES LATER THAN FORECAST OR TEMPERATURES RISE FASTER THAN
CURRENTLY EXPECTED. STAY TUNED.

INCREASING ISENTROPIC LIFT...ARRIVAL OF 50-60KT 950-850 HPA JET BY
AROUND MIDDAY...AND THE REGION BEING IN THE RIGHT REAR QUADRANT OF
A STRENGTHENING 120-140KT 300 HPA JET THIS AFTERNOON...WILL BRING
MODERATE TO LOCALLY HEAVY RAINFALL TO THE AREA THIS AFTERNOON INTO
EARLY THIS EVENING. THERE IS ALSO A SMALL CHANCE FOR AN ISOLATED
RUMBLE OF THUNDER OVER E ZONES...AS THE SHOWALTER INDEX IS
FORECASTED TO GET DOWN TO AROUND 2 THERE. PRECIPITATION WILL
TAPER OFF FROM SW TO NE AS THE SURFACE LOW LIFTS TO THE NE LATER
THIS EVENING/EARLY OVERNIGHT. REFER TO THE HYDROLOGY SECTION OF
THE AFD FOR STORM TOTAL RAINFALL AND ANY IMPACTS.

THERE IS A POSSIBILITY THAT ENOUGH LOW LEVEL COLD AIR
COULD MOVE IN ACROSS INTERIOR ZONES BEFORE THE PRECIPITATION ENDS
TO HAVE IT MIX WITH OR CHANGE TO SNOW THERE BEFORE ENDING.

HIGHS TODAY WERE BASED ON A BLEND OF MAV/MET/ECS GUIDANCE WITH NAM
AND ECMWF 2-METER TEMPERATURES. HIGHS SHOULD RUN GENERALLY 5-10
DEGREES ABOVE NORMAL. LOWS TONIGHT REFLECT A BLEND OF MAV/MET/ECS
GUIDANCE WITH NAM 2-METER TEMPERATURES...WITH VALUES FORECAST TO
BE AROUND 5-10 DEGREES ABOVE NORMAL.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
AS A CUTOFF LOW SLOWLY LIFTS THROUGH SE CANADA...NW FLOW OVER THE
REGION MONDAY AND MONDAY NIGHT...GIVES WAY TO NEAR ZONAL FLOW TUESDAY.

GIVEN EXPECTATION FOR NW DOWNSLOPE FLOW MONDAY...THEN LIMITED LOW
LEVEL MOISTURE MONDAY NIGHT AND TUESDAY...IT SHOULD BE DRY THROUGH
THE SHORT TERM.

MONDAY WILL BE NOTED BY GUSTY NW WINDS...WITH GUSTS UP TO 25-35
MPH...WITH OCCASIONAL PEAK GUSTS UP TO 40 MPH. AT THIS TIME IT
APPEARS THAT WINDS WILL STAY BELOW WIND ADVISORY CRITERIA. WINDS
THEN GRADUALLY DIMINISH INTO TUESDAY...AS THE REGION REMAINS
BETWEEN STRONG...BUT FILLING LOW PRESSURE TO THE NE AND HIGH
PRESSURE OVER TO THE S AND W.

FOR HIGHS MONDAY A BLEND OF MAV/MET/ECS GUIDANCE WITH NAM 2-METER
TEMPERATURES...AND A MIX DOWN FROM 900 HPA PER BUFKIT SOUNDINGS
WAS USED...WITH HIGHS FORECAST TO BE A FEW DEGREES ABOVE NORMAL.
LOWS MONDAY NIGHT WERE DERIVED FROM A BLEND OF MAV/MET GUIDANCE
AND NAM 2-METER TEMPERATURES...WITH VALUES EXPECTED TO BE AROUND
NORMAL. A BLEND OF MAV/MET GUIDANCE...WITH A MIX DOWN FROM 950 HPA
PER BUFKIT SOUNDINGS AND NAM 2-METER TEMPERATURES WERE USED FOR
HIGHS ON TUESDAY...WITH READINGS FORECAST TO BE A FEW DEGREES
BELOW NORMAL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
STILL REMAINS QUITE A BIT OF VARIABILITY IN THE TRACK...STRENGTH
AND TIMING OF A SYSTEM FOR THE MIDDLE OF THE WEEK. THE 00Z ECMWF
NOW HAS THE FARTHEST S TRACK...WITH THE SYSTEM JUST GRAZING FAR S
ZONES WITH SOME LIGHT SNOW...THE GFS AND SREF ARE FARTHEST
N...WITH A WIDESPREAD MAINLY LIGHT SNOW ACROSS THE INTERIOR AND
SNOW CHANGING TO RAIN ACROSS LONG ISLAND/NYC/NE NJ. GIVEN
VARIABILITY...WENT WITH A BLEND OF ALL MODELS AND CAPPED POPS AT
CHANCE TUESDAY NIGHT AND WEDNESDAY.

BASED ON THIS...FORECAST LIGHT SNOW TO DEVELOP MAINLY OVER THE
WESTERN 3/4 OF THE CWA...MAINLY AFTER MIDNIGHT TUESDAY NIGHT. THE
LIGHT SNOW SHOULD THEN CONTINUE TO ENCOMPASS THE CWA WEDNESDAY
MORNING...POSSIBLY MIXING WITH OR CHANGING TO RAIN NEAR THE
ATLANTIC COAST BY WEDNESDAY AFTERNOON. PRECIPITATION SHOULD TAPER
OFF AS SOME LIGHT SNOW WEDNESDAY EVENING FROM SW TO NE AS THE STORM
EXITS TO THE SE.

FOR NOW...EXPECTING MAINLY A SUB-ADVISORY SNOWFALL. HOWEVER...THE
POTENTIAL FOR AN ADVISORY LEVEL SNOWFALL...MOST LIKELY ACROSS S
ZONES IF IT OCCURS AT ALL...CANNOT BE RULED OUT. THERE IS ALSO
STILL A CHANCE THE LOW COULD GO FAR ENOUGH S THAT LITTLE OR NO
SNOW WILL FALL OVER THE AREA...THIS IS MOST LIKELY FOR AREAS N OF
LONG ISLAND SOUND...INCLUDING ALL OF THE LOWER HUDSON VALLEY.

MEAN TROUGHING BUILDS OVER THE AREA THURSDAY-FRIDAY NIGHT WITH THE
REGION COLD...BUT DRY AS A LACK OF LOW LEVEL MOISTURE SERVES AS A
LIMITING FACTOR. WEAK RIDGING THEN BUILDS IN FRIDAY
NIGHT...FOLLOWED BY SW FLOW ON SATURDAY AHEAD OF A N STREAM
SHORTWAVE. FOR NOW APPEARS SHOULD BE DRY FRIDAY NIGHT AND SATURDAY
AS WELL.

TEMPERATURES TUESDAY NIGHT-SATURDAY WERE BASED ON A BLEND OF
MEX/MEN/EKD/ECE/ECM/WPC GUIDANCE...WITH NAM 2-METER TEMPERATURES
BLENDED IN ON TUESDAY NIGHT...AND ECMWF 2-METER TEMPERATURES
BLENDED IN ON WEDNESDAY TO BETTER REFLECT THE IMPACT OF
EVAPORATIVE COOLING DUE TO EXPECTED PRECIPITATION. LOWS TUESDAY
NIGHT SHOULD RUN SLIGHTLY ABOVE NORMAL...THEN TEMPERATURES SHOULD
RUN NEAR TO AROUND 5 DEGREES BELOW NORMAL FROM WEDNESDAY THROUGH
SATURDAY.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
 ***HIGH IMPACT WEATHER EVENT TODAY***

LOW PRESSURE DEVELOPING OVER THE MID ATLANTIC STATES WILL LIFT NE
AND TRACK OVER THE REGION THIS EVE. THE LOW WILL CONTINUE THROUGH
NEW ENGLAND WHILE STRENGTHENING TONIGHT.

PCPN IS ONLY MOVING INTO S NJ AS OF 09Z AND LATEST MODEL GUIDANCE
INDICATES THAT IT WILL HOLD OFF IN OUR AREA UNTIL 12Z. THEREFORE
HAVE PUSHED TIMING A FEW HOURS. THIS LATER ONSET WILL WRECK HAVOC ON
P-TYPE AT SOME OF THE TERMINALS...LIKE KEWR...ALTHOUGH SFC TEMPS HAVE
BEEN DROPPING OVER THE LAST FEW HOURS. WINDS ARE LIGHT AND WARMER
AIR OVER THE OCEAN WATERS IS HAVING A HARD TIME PENETRATING LAND.
WINDS INCREASE LATER THIS MORNING...BUT LIKELY NOT QUICK ENOUGH FOR
A PERIOD OF -FZDZ/-FZRA AT KSWF/KHPN/KTEB. IF PCPN DEVELOPS EARLY
ENOUGH...KEWR COULD ALSO HAVE ICING ISSUES FOR A FEW HOURS.
HOWEVER...EVEN IF SURFACE TEMPS RISE JUST ABOVE FREEZING AT THESE
TERMINALS...GROUND TEMPS COULD BE AROUND FREEZING FOR A COUPLE MORE
HOURS RESULTING IN ICING ON UNTREATED SURFACES.

BOTTOM LINE...MODELS DEVELOP LIGHT PCPN OVER THE AREA BETWEEN 12Z
AND 15Z AND TIMING WILL BE CRITICAL FOR P-TYPE. REMAINING TERMINALS
SHOULD BE JUST ABOVE FREEZING AT THE ONSET FOR PLAIN -DZ/-RA. PCPN
SHOULD CHANGE TO RAIN AT KHPN/KTEB BY 14Z WITH GROUND TEMPS WARMING
ABOVE FREEZING...BUT HOLDING OFF UNTIL AT LEAST 15-16Z AT KSWF.

FLIGHT CAT SHOULD QUICKLY GO TO LOW-END MVFR WITH ONSET OF
PCPN...THEN IFR A COUPLE OF HRS LATER CONTINUING THROUGH AFTERNOON
IN MODERATE TO HEAVY RAIN. POTENTIAL FOR LIFR OR LOWER CONDS AT
KTEB/KHPN/KSWF LATE MORNING THROUGH THE AFTERNOON WITH LIGHT WINDS
AND RAIN. THERE IS A LOW POTENTIAL FOR SPARSE TSRA AT KISP/KGON LATE
THIS AFT/EARLY EVE.

SE WINDS INCREASE TO AROUND 15 KT WITH OCCASIONAL GUSTS INTO THE
LOWER 20S FOR KJFK AND EASTERN TERMINALS THIS MORNING/AFTN.
POTENTIAL FOR GUSTS OF 30+KT IN HEAVIER RAIN. LLWS POTENTIAL
BETWEEN 18Z TO 00Z FOR COASTAL TERMINALS...WITH 45-55 KT LLJ AT 2
KFT.

WINDS SHIFT TO WEST AFTER COLD FRONTAL PASSAGE BETWEEN 23Z TO 04Z.

.OUTLOOK FOR 06Z MONDAY THROUGH THU...
.LATE TONIGHT...GUSTY WNW WINDS. CONDS GRADUALLY IMPROVING TO
MVFR THEN VFR. A FEW SNOW SHOWERS/FLURRIES POSSIBLE AT KSWF.
.MON...VFR. WEST WINDS 10-20 KT WITH G20-30 KT.
.TUE...VFR.
.WED...MVFR OR LOWER CONDS POSSIBLE IN SNOW.
.WED NIGHT...VFR.
.THU...VFR. NW WINDS G15-20KT.

&&

.MARINE...
ALTHOUGH WINDS ARE LIGHT ON THE WATERS...SEAS HAVE ALREADY BUILT TO
3-6 FT ON THE OCEAN WATERS DUE TO A SLY SWELL. WINDS WILL INCREASE
THIS MORNING AS THE PRES GRADIENT TIGHTENS BETWEEN DEPARTING HIGH
PRES OVER THE ATLANTIC AND LOW PRES OVER SE CANADA. A 45-55 KT LOW
LEVEL JET WILL ALSO DEVELOP THIS MORNING AS SECONDARY LOW PRES
DEVELOPS OVER THE MID ATLANTIC STATES...ALTHOUGH MUCH OF THIS WILL
REMAIN ALOFT WITH A STRONG SURFACE INVERSION IN PLACE. SCA REMAINS
IN PLACE ON THE OCEAN WATERS ALTHOUGH THERE COULD BE OCCASIONAL
GUSTS AROUND 35 KT EAST OF MORICHES INLET LATE THIS AFTERNOON AS
THE LOW LEVEL JET PEAKS. OCCASIONAL SCA GUSTS MAY ALSO OCCUR ON
EASTERN LI SOUND/PECONIC AND GARDINERS BAYS.

OTHERWISE...A LULL IN THE WINDS IS EXPECTED THIS EVE AS THE LOW
PASSES OVERHEAD...BUT WILL INCREASE OVERNIGHT AND ESPECIALLY MON
AS THE LOW STRENGTHENS WHILE LIFTING TO THE N. HAVE EXTENDED THE
SCA ON THE OCEAN WATERS THROUGH MON AND ISSUED ONE FOR REMAINING
WATERS FOR MON. IT WILL LIKELY BE NEEDED THROUGH MOST OF MON NIGHT
AND SEAS MAY LINGER INTO TUE ON THE OCEAN WATERS...BUT ENDED
HAZARD AT 23Z MON FOR NOW AFTER COLLABORATION WITH SURROUNDING
OFFICES.

SUB-ADVISORY CONDITIONS ARE THEN EXPECTED THROUGH THE REMAINDER
OF THE FORECAST PERIOD.

&&

.HYDROLOGY...
FROM JUST UNDER AN INCH TO AROUND 1.75 INCHES OF RAIN...WITH
LOCALLY HIGHER AMOUNTS ARE FORECAST THROUGH TONIGHT. THE HEAVIEST
RAINFALL IS FORECAST ACROSS NE NJ/NYC ON INTO W PORTIONS OF THE
LOWER HUDSON VALLEY AND SW CT.

GIVEN CURRENTLY FROZEN GROUND...ITS PROBABLE THAT THERE WILL BE
AREAS OF URBAN AND POOR DRAINAGE FLOODING. THE POSSIBILITY OF
LOCALIZED FLASH FLOODING OF FLASHIER SMALL STREAMS ACROSS NE
NJ/LOWER HUDSON VALLEY CANNOT BE COMPLETELY RULED OUT. FOR
NOW...DO NOT HAVE ENOUGH CONFIDENCE IN THE OCCURRENCE OF ANY FLASH
FLOODING TO WARRANT THE ISSUANCE OF A FLASH FLOOD WATCH...BUT IF
CONFIDENCE INCREASES...AS SHORT FUSED FLASH FLOOD WATCH COULD BE
ISSUED FOR PORTIONS OF THE NYC METRO AREA LATER TODAY.

ICE ON THE WALLKILL AND YANTIC RIVERS IS CAUSING MINOR
FLUCTUATIONS IN RIVER LEVELS AT THIS TIME.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FREEZING RAIN ADVISORY UNTIL 11 AM EST THIS MORNING FOR CTZ005-
     006.
NY...FREEZING RAIN ADVISORY UNTIL 11 AM EST THIS MORNING FOR
     NYZ067>070.
NJ...FREEZING RAIN ADVISORY UNTIL 11 AM EST THIS MORNING FOR NJZ002-
     004-103.
     FREEZING RAIN ADVISORY UNTIL 8 AM EST THIS MORNING FOR NJZ104-
     105-107.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EST MONDAY FOR ANZ330-
     335-338-340-345.
     SMALL CRAFT ADVISORY UNTIL 6 PM EST MONDAY FOR ANZ350-353-355.

&&

SYNOPSIS...MALOIT
NEAR TERM...MALOIT
SHORT TERM...MALOIT
LONG TERM...MALOIT
AVIATION...24
MARINE...24
HYDROLOGY...MALOIT
Hazardous weather outlook, Jan 18, 4:51 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
451 AM EST SUN JAN 18 2015

ANZ338-345-CTZ007>012-NJZ006-106-108-NYZ071>075-078>081-176>179-
191000-
NEW YORK HARBOR-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-HUDSON-
EASTERN ESSEX-EASTERN UNION-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-
SOUTHERN NASSAU-
451 AM EST SUN JAN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-006-NJZ002-004-103-NYZ067>070-191000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-WESTERN PASSAIC-
EASTERN PASSAIC-WESTERN BERGEN-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-
451 AM EST SUN JAN 18 2015

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ104-105-107-191000-
EASTERN BERGEN-WESTERN ESSEX-WESTERN UNION-
451 AM EST SUN JAN 18 2015

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-340-350-353-355-191000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
451 AM EST SUN JAN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MALOIT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 1 flood. Local standard time, as filed.

Winter Weather, Western Passaic

When
January 18, 6:00 AM EST to 8:30 PM EST
Where
Western Passaic forecast zone
Reported by
Newspaper
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

Freezing rain led to widespread motor vehicle accidents, and numerous falls and injuries. NJ Transit suspended bus service, and police issued closures on many roadways.

Winter Weather, Eastern Passaic

When
January 18, 6:00 AM EST to 4:30 PM EST
Where
Eastern Passaic forecast zone
Reported by
Newspaper
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

Freezing rain led to widespread motor vehicle accidents, and numerous falls and injuries. NJ Transit suspended bus service, and police issued closures on many roadways.

Winter Weather, Hudson

When
January 18, 6:00 AM EST to 12:00 PM EST
Where
Hudson forecast zone
Reported by
Trained Spotter
Coordinates
40.731, -74.076 (the zone’s center; the record gives no point)

A trained spotter in Harrison reported freezing rain accumulation of 0.2 inch. The freezing rain led to widespread motor vehicle accidents, and numerous falls and injuries. NJ Transit suspended bus service, and police issued closures on many roadways, including the Bayonne Bridge.

Winter Weather, Western Bergen

When
January 18, 6:00 AM EST to 4:30 PM EST
Where
Western Bergen forecast zone
Reported by
Trained Spotter
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

Trained spotters reported freezing rain accumulation of up to 0.10 inch. The freezing rain led to widespread motor vehicle accidents, and numerous falls and injuries. NJ Transit suspended bus service, and police issued closures on many roadways.

Winter Weather, Eastern Bergen

When
January 18, 6:00 AM EST to 1:00 PM EST
Where
Eastern Bergen forecast zone
Reported by
Trained Spotter
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

Trained spotters reported freezing rain accumulation of up to 0.10 inch. The freezing rain led to widespread motor vehicle accidents, including a 30-car accident on Interstate 95 in Teaneck, a series of accidents on the NJ Turnpike in Leonia involving up to 38 cars, and a 20-car accident on the Palisades Interstate Parkway in Fort Lee, and numerous falls and injuries. NJ Transit suspended bus service, and police issued closures on many roadways.

Winter Weather, Western Essex

When
January 18, 6:00 AM EST to 2:00 PM EST
Where
Western Essex forecast zone
Reported by
Newspaper
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

Freezing rain led to widespread motor vehicle accidents, including one fatality on Interstate 280 in Roseland just before 08:00 AM, and numerous falls and injuries. NJ Transit suspended bus service, and police issued closures on many roadways.

Winter Weather, Eastern Essex

When
January 18, 6:00 AM EST to 1:00 PM EST
Where
Eastern Essex forecast zone
Reported by
Newspaper
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

Freezing rain led to widespread motor vehicle accidents, and numerous falls and injuries. NJ Transit suspended bus service, and police issued closures on many roadways.

Winter Weather, Western Union

When
January 18, 6:00 AM EST to 12:00 PM EST
Where
Western Union forecast zone
Reported by
Newspaper
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

Freezing rain led to widespread motor vehicle accidents, and numerous falls and injuries. NJ Transit suspended bus service, and police issued closures on many roadways.

Winter Weather, Eastern Union

When
January 18, 6:00 AM EST to 12:00 PM EST
Where
Eastern Union forecast zone
Reported by
Newspaper
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

Freezing rain led to widespread motor vehicle accidents, and numerous falls and injuries. NJ Transit suspended bus service, and police issued closures on many roadways.

Flood, Union

When
January 18, 5:02 PM EST to 5:32 PM EST
Where
Union County, 0.68 mi SSE of Springfield to 0.77 mi ESE of Union
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.691, -74.295

All lanes of Route 22 east of Michigan Ave. in Union township was closed due to flooding.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2015Every state in 2015This day in weather historyWarnings in New Jersey, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554594, 554595, 554596, 554597, 554598, 554599, 554600, 554601, 554602, 555984.